Alert archive / Alabama / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 2, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Mar 31, 2015, 1:32 PM CDT for Cullman County, Morgan County, Alabama. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2015, 1:32 PM CDT (18:32 UTC)
- Expired
- Mar 31, 2015, 2:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Cullman County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 104 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 1:45 PM CDT | HAIL 0.5 | Hartselle, AL | PEA TO MARBLE SIZE HAIL REPORTED VIA SOCIAL MEDIA. |
| Mar 31, 1:52 PM CDT | HAIL 1.25 | 2 S Falkville, AL | TIME AND LOCATION ESTIMATED BY RADAR. RELAYED TWITTER PHOTOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -343 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
027 WUUS54 KHUN 311832 SVRHUN ALC043-103-311900- /O.NEW.KHUN.SV.W.0002.150331T1832Z-150331T1900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 132 PM CDT TUE MAR 31 2015 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN MORGAN COUNTY IN NORTH CENTRAL ALABAMA... NORTH CENTRAL CULLMAN COUNTY IN NORTH CENTRAL ALABAMA... * UNTIL 200 PM CDT * AT 132 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF HARTSELLE...AND MOVING EAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... CULLMAN...HARTSELLE...FALKVILLE...VINEMONT...SOMERVILLE...WEST POINT...EVA...MASSEY...COLE SPRINGS AND BATTLEGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3432 8711 3451 8710 3445 8676 3416 8677 TIME...MOT...LOC 1832Z 288DEG 36KT 3439 8707 $$ KULA
1 follow-up statement
478
WWUS54 KHUN 311843
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
143 PM CDT TUE MAR 31 2015
ALC043-103-311900-
/O.CON.KHUN.SV.W.0002.000000T0000Z-150331T1900Z/
MORGAN AL-CULLMAN AL-
143 PM CDT TUE MAR 31 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHWESTERN MORGAN AND NORTH CENTRAL CULLMAN COUNTIES...
AT 142 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED NEAR
FALKVILLE...OR NEAR HARTSELLE...MOVING SOUTHEAST AT 40 MPH.
THIS SEVERE STORM WILL BE NEAR...
CULLMAN AROUND 155 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
MASSEY...COLE SPRINGS...BATTLEGROUND...LACON AND VINEMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLE INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3437 8708 3449 8703 3445 8676 3416 8677
3428 8702
TIME...MOT...LOC 1842Z 294DEG 37KT 3436 8696
$$
KULAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 12:07 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Mar 31, 12:07 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1207 PM CDT TUE MAR 31 2015 .UPDATE... FOR 18Z TAFS && .DISCUSSION... /ISSUED 1025 AM CDT TUE MAR 31 2015/ PREVIOUS FORECAST IS ON TRACK...SO NO MAJOR CHANGES WERE MADE. SCATTERED SHOWERS HAVE BEGUN TO DEVELOP ACROSS THE WESTERN PORTION OF THE FORECAST AREA. CLOUD COVER HAS ALSO INCREASED OVER THE LAST HOUR OR SO...AS THE MOISTURE ALOFT INCREASES IN RESPONSE TO AN UPPER LEVEL SHORTWAVE THAT WILL MOVE THROUGH THE REGION LATER TODAY. AT THE SURFACE...SOUTHERLY FLOW WILL CONTINUE TO ADVECT WARM MOIST AIR INTO THE TN VALLEY...AND DESPITE THE CLOUD COVER...FORECAST HIGHS ARE EXPECTED TO REACH INTO THE MID TO UPPER 70S...ALONG WITH DEWPOINTS RISING INTO THE MID 50S BY THE AFTERNOON. CONVECTION THIS MORNING WILL BE MORE ISOLATED...AS A STRONG CAPPING INVERSION WILL LIMIT THE COVERAGE AND INTENSITY. AS THE SURFACE CONTINUES TO WARM...THE INVERSION ALOFT WILL WEAKEN...AND SCATTERED THUNDERSTORMS ARE ANTICIPATED BY THE AFTERNOON. FORECAST CAPE VALUE...ALONG WITH STEEP MID LEVEL LAPSE RATES...WILL BE SUFFICIENT TO SUPPORT ISOLATED STRONG THUNDERSTORMS...HOWEVER MUCH OF THE SEVERE THUNDERSTORMS WILL LIKELY STAY TO OUR SOUTH...WHERE SURFACE BASED CAPE WILL BE GREATER. THE GREATEST COVERAGE FOR THUNDERSTORMS FOR OUR FORECAST AREA WILL GENERALLY BE ACROSS THE ALABAMA COUNTIES. 73 && .AVIATION... FOR 18Z TAFS... VFR CONDITIONS WILL PREVAIL OUTSIDE OF SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. DUE TO LOW CONFIDENCE IN AREAL COVERAGE, HAVE LEFT OUT THUNDERSTORMS, BUT MAINTAINED VCSH AT BOTH KHSV AND KMSL. A COLD FRONT WILL ARRIVE THIS EVENING WITH A WIND SHIFT TO NORTHERLY AND A CLEARING TREND. THERE IS SOME RISK OF BR/FG IF RAINFALL IS WIDESPREAD, BUT AGAIN CONFIDENCE IS TOO LOW TO REDUCE FLIGHT CONDITIONS ATTM. AK && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 31, 12:37 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1237 PM CDT TUE MAR 31 2015 ALZ001>004-007-008-016-010500- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-MORGAN-MARSHALL-CULLMAN- 1237 PM CDT TUE MAR 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...TONIGHT... SCATTERED STRONG AND POSSIBLY SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO THIS EVENING AS A COLD FRONT SETTLES INTO THE AREA FROM THE NORTH. ALTHOUGH MOST OF THE STORMS WILL BE GENERAL IN NATURE...A COUPLE OF STORMS MAY PRODUCE LARGE HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THUNDERSTORM CHANCES CONTINUE ON WEDNESDAY AND THURSDAY...AS WEAK UPPER DISTURBANCES CONTINUE TO MOVE ACROSS THE REGION. GUSTY WINDS AND BRIEF HEAVY RAINFALL ARE POSSIBLE WITH A FEW OF THESE STORMS. A MORE SIGNIFICANT RISK OF STRONG TO SEVERE THUNDERSTORMS IS POSSIBLE ON FRIDAY EVENING AS A STRONGER COLD FRONT DROPS SOUTHEAST THROUGH THE REGION. A FEW OF THESE THUNDERSTORMS MAY BE CAPABLE OF DAMAGING WIND GUSTS AND LARGE HAIL. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE THROUGH THIS EVENING. ALZ005-006-009-010-TNZ076-096-097-010500- LIMESTONE-MADISON-JACKSON-DEKALB-MOORE-LINCOLN-FRANKLIN TN- 1237 PM CDT TUE MAR 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA... NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING AS A COLD FRONT SETTLES INTO THE AREA FROM THE NORTH. ALTHOUGH MOST OF THE STORMS WILL BE GENERAL IN NATURE...A COUPLE OF STORMS MAY PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THUNDERSTORM CHANCES CONTINUE ON WEDNESDAY AND THURSDAY...AS WEAK UPPER DISTURBANCES CONTINUE TO MOVE ACROSS THE REGION. GUSTY WINDS AND BRIEF HEAVY RAINFALL ARE POSSIBLE WITH A FEW OF THESE STORMS. A MORE SIGNIFICANT RISK OF STRONG TO SEVERE THUNDERSTORMS IS POSSIBLE ON FRIDAY EVENING AS A STRONGER COLD FRONT DROPS SOUTHEAST THROUGH THE REGION. A FEW OF THESE THUNDERSTORMS MAY BE CAPABLE OF DAMAGING WIND GUSTS AND LARGE HAIL. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Mar 31, 1:21 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 121 PM CDT TUE MAR 31 2015 ALZ004-007-016-311845- CULLMAN AL-MORGAN AL-LAWRENCE AL- 121 PM CDT TUE MAR 31 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CULLMAN... SOUTHWESTERN MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 145 PM CDT... AT 121 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF MOULTON...MOVING EAST AT 40 MPH. PENNY SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CULLMAN...HARTSELLE...FALKVILLE...VINEMONT...WEST POINT... BATTLEGROUND...DANVILLE...SPEAKE...MASSEY AND COLE SPRINGS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3435 8725 3453 8724 3445 8678 3417 8680 TIME...MOT...LOC 1821Z 284DEG 35KT 3442 8714 KULA
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 1:21 PM CDT | Special Weather Statement | HUN | Morgan | 24 min |
| Mar 31, 1:52 PM CDT | Special Weather Statement | HUN | Morgan | 23 min |
| Mar 31, 1:59 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 31 min |
| Mar 31, 2:06 PM CDT | Special Weather Statement | HUN | Marshall | 24 min |
| Mar 31, 2:16 PM CDT | Severe Thunderstorm Warning | HUN | Madison, Marshall, Morgan | 29 min |
| Mar 31, 2:27 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 18 min |
| Mar 31, 2:45 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 30 min |
| Mar 31, 2:57 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Marshall | 33 min |
| Mar 31, 3:01 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 14 min |
| Mar 31, 3:23 PM CDT | Special Weather Statement | HUN | Colbert | 52 min |
| Mar 31, 3:35 PM CDT | Special Weather Statement | HUN | DeKalb | 40 min |
| Mar 31, 3:51 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 39 min |
| Mar 31, 3:53 PM CDT | Special Weather Statement | HUN | Colbert, Lauderdale | 52 min |
| Mar 31, 4:01 PM CDT | Special Weather Statement | HUN | Cullman | 44 min |
| Mar 31, 4:09 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 47 min |
| Mar 31, 4:26 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 34 min |
| Mar 31, 4:53 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Marshall, Morgan | 52 min |
| Mar 31, 4:56 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 10 min |
| Mar 31, 5:17 PM CDT | Special Weather Statement | HUN | Colbert | 43 min |
| Mar 31, 5:25 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 35 min |
| Mar 31, 5:26 PM CDT | Special Weather Statement | HUN | Limestone | 49 min |
| Mar 31, 5:32 PM CDT | Special Weather Statement | HUN | Colbert | 43 min |
| Mar 31, 5:44 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Marshall, Morgan | 39 min |
| Mar 31, 5:56 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 34 min |
| Mar 31, 6:00 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 30 min |
| Mar 31, 6:21 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 39 min |
| Mar 31, 6:26 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 49 min |
| Mar 31, 6:33 PM CDT | Special Weather Statement | HUN | Lauderdale | 42 min |
| Mar 31, 6:46 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 44 min |
| Mar 31, 6:56 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 35 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.